Is it possible to come off antidepressants?
Yes, it is. A 2021 study looked at people taking SSRIs and found 44% tapered their medications without a relapse.
While this statistic is heartening, Internet forums abound with stories of struggles to come off antidepressant medication. It seems prudent to approach your journey armed with information and a strategy to support yourself throughout this transition.
The first step
Discuss with your prescribing doctor
This is essential. Your doctor has prescribed an antidepressant to support specific health concerns.
Some points to consider
- Be clear about why you want to come off.
- Is your mental health stable, and you’d like to see how you go without medication?
- Are you thinking of getting pregnant and worried about the side effects on the baby?
- Are you finding the side effects intolerable?
Antidepressant Withdrawal Syndrome (AWS)
Antidepressant drugs are potent in altering brain chemistry. It can take weeks to months for your brain to adjust and adapt to discontinuation.
Antidepressant Withdrawal Syndrome is a cluster of symptoms occurring to varying degrees and intensity when discontinuing antidepressant medication.
They are temporary symptoms related to the drug’s withdrawal, not necessarily a relapse of mental health (although mental health should be monitored during this time).
Common symptoms of Antidepressant Withdrawal Syndrome
- Emotional outbursts
- Flu-like symptoms of fatigue and muscle aches
- Sleep issues: restless, vivid and disturbing dreams
- Visual changes
- Confusion and cognitive impairments
- Brain “zaps”
- Poor balance
- Sexual dysfunction: reduced libido, erectile dysfunction
These symptoms in themselves are debilitating and impact the quality of life, so most people want to minimize them as much as possible.
How do you know if they are withdrawal symptoms or a relapse?
This can be a little tricky. Adele Framer, who has personal experience with coming off antidepressants, describes AWS symptoms as coming in waves and windows and usually are correlated to a dosage decrease. In comparison, relapse symptoms are more consistent in their presence and take longer to develop.
Implementing a tapering plan for antidepressants
Choose a time when you are likely to succeed. Consider the following.
- Is your mood stable?
- Do you have other support? Family, friends, therapists?
- Are you in a place in your life where you are eating well, sleeping well and not having to deal with high levels of stress at work or with interpersonal relationships?
- Do you have the time and space where it will be ok for you not to feel great for a couple of weeks or so (depending on AWS symptoms experienced)?
How is it going to happen?
Talk with your doctor about the plan to come off.
Tapering schedules for antidepressants
This is where your dose is slowly reduced over time to allow your brain to adjust and minimize side effects. Careful monitoring can determine if any symptoms are withdrawal effects or relapse of the original condition.
Some people use a short taper period of 1-2 weeks or go cold turkey, but this is usually poorly tolerated. Findings from research recommend a minimum of 8 weeks.
The taper period depends on the type of antidepressant, the length of time taking it and individual biochemistry.
Other tapering schedules make a 10% reduction of the most recent dose before stopping completely when 2.5% of the initial dose is reached. This may mean getting doses specially compounded. It can be impractical and imprecise to cut pills into smaller sizes.
If you are taking an antidepressant with a short-half life, you may temporarily be switched to one with a longer half-life with the dosing frequency adjusted as a first step in the process.
A tapering schedule needs to be individualized. If you experience withdrawal symptoms for more than a week after switching to a lower dose, then you might need to go back up to the previously used amount for a time and then try again.
Skipping doses to taper is not recommended.
It’s helpful to keep a symptom diary as you work through your taper period to help you and your doctor determine the difference between AWS and a relapse of the original condition.
Can natural therapies support coming off antidepressants?
Yes, they can. Nutritional and herbal medicine can support a gradual and comfortable withdrawal from antidepressants. I stress “support” because mental health is complex and multifactorial, and you are likely to need other areas of support as well. Herbs and vitamins should not be considered a monotherapy or a direct replacement for pharmaceutical antidepressant medications.
I don’t recommend a DIY approach here. Find and work with a qualified Naturopath or herbalist who can monitor your progress.
In the article, Natural support for coming off antidepressants I discuss this further.
To wrap it up. When looking to discontinue antidepressant medication –
- Discuss with your prescribing doctor beforehand
- Be prepared to experience some symptoms of AWS
- Develop a taper plan. Research supports higher success rates with gradual tapering of at least two months.
- Track symptoms as you taper to determine if it’s AWS or a relapse
- Have regular check-ins with your doctor
- Choose a time when you have the best chance of success
Need help with
Norelle Hentschel is an experienced naturopath with a clinic in Stones Corner, South East Brisbane and Telehealth consults Australia wide.
Want more articles like this?
Receive a monthly digest of natural health information to help you become “health” sufficient!
PS. Your inbox real estate is precious, and we will never annoy you with sales pitches or share your details with anyone else. One email a month — that’s it.